Dog Tylenol Poisoning
From Pet Health Learning Center
Dog Tylenol Poisoning
The active ingredient in Tylenol is acetaminophen, and poisoning happens when pet owners choose to dose the dog themselves with Tylenol. While dogs can breakdown Tylenol when it is given to them in small doses, it is not something that most veterinarians prescribe because of the possibility of toxicity if too much is given accidentally. Additionally, it is not as effective in treating aches and pains in dogs as it is in humans.
Symptoms and Diagnosis of Tylenol Poisoning
If the dog has been given Tylenol, or perhaps ate it from dropped pills by the owner, there are symptoms to watch for. There are three different stages of toxicity, which depend on when the dog consumed the Tylenol, though sometimes the owner may not know the exact time frame.
Symptoms include Dog Vomiting, labored breathing, gums may have a brown color to them, drooling, swelling of the face, and limbs, uncoordinated, unsteady, jaundice, and the mental state of the dog can be affected. If any of these symptoms occur after the dog ingests Tylenol, it is an extreme emergency, and the owner must rush the dog to the veterinarian immediately. It truly is a matter of life and death and the sooner the dog is treated, the better the survival rate.
If the owner knows the dog consumed Tylenol, it is crucial to relay this information to your veterinarian. The veterinarian will likely examine the levels of acetaminophen in the dogâ€™s blood, but this can take some time to get the results back.
Treatment of Tylenol Poisoning
The dog will need to be hospitalized with intravenous fluids consistently given to the dog along with activated charcoal to help absorb the Tylenol before it gets into the bloodstream. Depending on the amount of Tylenol the dog was exposed to or if he is having difficulty breathing, oxygen therapy is given to help make certain the dog is getting enough. Additionally, Vitamin C can help the body to eliminate the Tylenol from the body faster. Tagamet may also be given, which helps to protect the dog from liver damage.
Lastly, if the poisoning is extremely severe, the veterinarian may order blood transfusions.
Home Care and Prognosis
After the dog has spent several days in the hospital and he responds well to treatment, the veterinarian will release the dog to the owner's care with instructions for home care. These generally include continuing the drugs administered by the doctor for a specified number of days.
Tylenol poisoning can cause Dog Liver Disease and liver damage that is irreversible, which means the dog may have to be on a special diet for the rest of its life.
Prevention of Tylenol Poisoning
Never give a dog Tylenol unless prescribed by a veterinarian, which is uncommon. Additionally, make sure all medications are safely away from the dog's reach, as some dogs will eat anything, even if it tastes terrible.
Owners many times believe what is appropriate for them is also suitable for their dogs, but this is simply untrue. It is best to never self-medicate a dog using medications meant specifically for humans and always follow the strict advice of a licensed veterinarian when administering veterinary medications.